Colorado, 2017Flash Flood in Colorado, July 27 to 28, 2017
July 27 to 28, 2017 · NWS BOU · 1 event in 1 county or zone
Heavy rain produced localized flash flooding southwest of Sterling and near Merino. Numerous reports of low-land flooding occurred in and around Merino.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced localized flash flooding southwest of Sterling and near Merino. Numerous reports of low-land flooding occurred in and around Merino. Water flooded, basements, businesses and a post office with around one inch of standing water. Rural dirt county roads were reportedly damaged by the runoff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 5:52 PM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 27, 5:52 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
652 PM MDT Thu Jul 27 2017
.UPDATE...
Issued at 652 PM MDT Thu Jul 27 2017
Increased pops for the northeast corner of Colorado where
thunderstorms are expected to move southeast into the area. These
storms are strong to severe. Large hail and damaging winds will
be possible over the northeast corner through the evening.
Elsewhere, the main threat with the storms will be heavy rain.
Airmass moist, but not as moist as yesterday. Precipitable water
value off the 00Z sounding at DNR was 1.13 vs 1.34 yesterday.
Thunderstorm coverage will be isolated to scattered.
&&
.SHORT TERM...(This evening through Friday)
Issued at 400 PM MDT Thu Jul 27 2017
An abnormally moist atmosphere trapped beneath a large upper level
high pressure will remain over Colorado/eastern Utah through at
least Friday. Based on radar and satellite imagery, convection has
been quite limited this afternoon. Only in the past hour have t-
storms begun to form over the northern Front Range and over and
around South Park. Believe the tranquility elsewhere will break in
the next hour or two. A moist southeast low-level flow on the
plains, steep 700-500mb lapse rates and the passage of a weak
disturbance in light northwest flow aloft are still expected to
generate t-storms scattered across eastern sections of the CWA
through this evening. Storms in the South Park area, of which one
has produced hail in the past several minutes, are predicted to
track east-northeast over southern portions of the I-25 corridor by
00z. This batch of storms is then projected to merge this a broken
line of t-storms swinging out of the northern foothills in the next
hour or so and then southeast across ern Larimer, Weld and Morgan
counties 00z-04z this evening. OOz/Sat RAP and NAM sfc CAPES in this
area anywhere from 1500-2500j/kg. Boundary layer shear also looks
favorable for storm formation. Where these two batches of storms
come together, best estimate in the eastern Weld, Morgan and Logan
county area, could see some storms turn severe. SPC has part of this
area in a slight risk for severe. Large hail and damaging winds main
svr threats. Slow storm motions and mean layer PWs in the 1.0 to 1.2
range could also result in heavy rainfall from a few of these cells,
with locally up to 1.5 inches in under 45 minutes. Most if not all
of this storm activity is forecast to exit to the CWA around
midnight. Could see patchy fog form again in wet low-lying areas
towards dawn. But, not as widespread as this morning.
On Friday...these same warm and humid conditions beneath the under
ridge will be in place for another round of t-storms by the
afternoon. PW values are forecast to gradually increase through the
day, setting the stage for locally heavy rainfall once again from a
slow moving storms. The formation of a Denver cycle tomorrow
afternoon could also create conditions suitable for hail in the
Denver metro area. Will need to monitor this closely tomorrow.
Otherwise, temperatures during the next 24 hours will remain below
average.
.LONG TERM...(Friday night through Thursday)
Issued at 400 PM MDT Thu Jul 27 2017
The upper ridge axis will stay right over Colorado Friday night
into Saturday. The upper ridge is to migrate westward and be over
the Great Basin by Sunday morning. There is little in the way of
any synoptic scale energy through Sunday night. The low level
winds look to stick to normal diurnal trends. Precipitable water
values remain in the 0.75 to 1.50 inch range all five periods. Dew
point readings range from the upper 40s F west to mid 60s F east
through Sunday night. There are pretty decent CAPE values over the
eastern two-thirds of the CWA Friday evening into Saturday
afternoon. The best CAPE for late day Sunday is over the far
eastern CWA. The QPf fields show pretty decent coverage of
measurable rainfall Friday evening, then again Saturday afternoon
and much of the night. Again, Sunday afternoon and evening there
is decent QPF. Will leave in or go with "likely"s in the
mountains, with "chance"s over the plains. Will also need pops in
the overnight and morning periods. For temperatures, Saturday's
highs are 1-3 C cooler than Friday's. Sunday's readings are
similar to Satruday's but a bit cooler of the northeast corner.
For the later days, Monday through Thursday, the upper ridge axis
stays west of Colorado Monday. By Tuesday and continuing through
Thursday, the upper ridge is centered over the Great Basin into
southern Idaho. There is moisture around through Tuesday night,
then it dries out Wednesday quite a bit. Temperatures stay below
seasonal normals.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 652 PM MDT Thu Jul 27 2017
Thunderstorms have struggled to survive as they move east off the
higher terrain. Still a chance the Denver airports see a
thunderstorms through 05Z. The best chance will be at KBJC and
KAPA. Skies are expected to clear some after 06Z. For Friday,
there will be another chance for thunderstorms after 21Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Meier
SHORT TERM...Baker
LONG TERM...RJK
AVIATION...Meier
Hazardous weather outlook, Jul 27, 10:21 AM MST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Thu Jul 27 2017
COZ030>051-281730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Thu Jul 27 2017
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered thunderstorms forming early this afternoon over the
Front Range mountains and foothills will slowly drift east over
the adjacent plains through the afternoon. Storm chances on the
plains this afternoon will be greatest up along the Wyoming
border, west of Interstate 25 and over the higher terrain of the
Palmer Divide. A few storms near the Wyoming border could produce
hail at least an inch in diameter, wind gusts to 60 mph and
locally heavy rainfall. Storms elsewhere will be capable of wind
gusts to 40 mph, brief heavy rainfall and perhaps some small hail.
A quick inch of rain in under 30 minutes could cause local
flooding of burn scars, streets and underpasses, and in locations
that received heavy rain last night. Most of this storm activity
should end by mid to late evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous thunderstorms are expected Friday across the
forecast area with a chance of stronger storms over the northern
plains. Strong outflow winds, brief heavy rain and some hail will
be possible. Similar conditions will be similar Saturday before
moisture gets pushed southwest for Sunday and Monday, where storms
will favor the high terrain slightly more. Brief heavy rain will
remain a hazard with the storms as monsoonal moisture remains
overhead or nearby.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
any reports of rainfall greater than 1 inch or hail at least an
inch in diameter will be appreciated.
Baker/RJK
In the hours before
Special weather statement, Jul 27, 4:42 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT THU JUL 27 2017
COZ034-037-280015-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
542 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK COUNTY UNTIL
615 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, or 50 miles southwest of Denver, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jefferson, Grant and Kenosha Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3948 10560 3946 10560 3946 10566 3943 10560
3931 10561 3930 10583 3946 10585
TIME...MOT...LOC 2342Z 266DEG 9KT 3939 10580
RPKFlash Flood, Logan
- When
- July 27, 10:15 PM MST to July 28, 1:45 AM MST
- Where
- Logan County, 8.69 mi SSE of Atwood to 5.65 mi W of Sterling Arpt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -103.190
Doppler radar estimated at least 3 inches of rain had fallen southwest of Sterling. |There were numerous reports of low-land flooding in and around Merino. Water flooded, basements, businesses and the post office with around one inch of standing water. |Several rural county roads were damaged by the runoff from flooded fields.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 27, 2017$48,000 · 76 kt wind · 8 events
- Tornado and Damaging Winds in Florida, July 27, 2017$55,000 · EF0 · 3 events
- Flash Flooding in Arizona, July 27, 2017$30,000 · 2 events
- Hail and Damaging Winds in Nebraska, July 27, 20171.75 in hail · 17 events
- Flash Flood and Hail in Texas, July 27, 20171 in hail · 4 events
- Flash Flooding in Kansas, July 27, 20173 events
- Heavy Rain in South Dakota, July 27, 20172 events
- Flash Flood and Damaging Wind in North Carolina, July 27, 2017$500 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, July 27, 201773 kt wind · 2 events
- Hail and Damaging Wind in Wyoming, July 27, 201752 kt wind · 2 events
- Flash Flood in Georgia, July 27, 20171 event
- Flash Flood in New Mexico, July 27, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708297.